Alert archive / West Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 13, 2006, 11:07 AM EDT for Nicholas County, West Virginia. It was in force for 113 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2006, 11:07 AM EDT (15:07 UTC)
- Expired
- Jul 13, 2006, 1:00 PM EDT
- In force
- 113 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 82 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 11:41 AM EDT | FLASH FLOOD | 10 W Craigsville, WV | ROUTE 41 IN THE PERSINGER AREA FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 131506
FFWRLX
WVC067-131700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1107 AM EDT THU JUL 13 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NICHOLAS COUNTY IN WEST VIRGINIA
* UNTIL 100 PM EDT
* AT 1045 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRAIGSVILLE
AND BIRCH RIVER
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3851 8077 3826 8122 3813 8075 3821 8052
3846 8067
$$
211 follow-up statement
000
WGUS71 KRLX 131659
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1257 PM EDT THU JUL 13 2006
WVC067-131707-
NICHOLAS WV-
1257 PM EDT THU JUL 13 2006
...THE FLASH FLOOD WARNING FOR NICHOLAS COUNTY EXPIRES AT 100 PM
EDT...
THE RAIN HAS BECOME LIGHTER ACROSS NICHOLAS COUNTY...AND STEADY
PRECIPITATION SHOULD COME TO AN END BY 2 OCLOCK. ANOTHER ONE TO
TWO TENTHS OF AN INCH OF RAIN IS POSSIBLE THROUGH THEN. WITH THE
THREAT OF IMMEDIATE HEAVY RAIN ENDING...THE FLASH FLOOD WARNING THAT
WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.
USE CAUTION WHILE TRAVELING ACROSS THE AREA FOR THE NEXT COUPLE OF
HOURS...AS SOME DITCH OVERFLOW WAS STILL OCCURRING AND THERE WAS
STANDING WATER ON A FEW ROADS.
LAT...LON 3851 8077 3826 8122 3813 8075 3821 8052
3846 8067
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 10:18 AM EDT, 49 minutes earlier.
Area forecast discussion, Jul 13, 10:18 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 AM EDT THU JUL 13 2006
.SHORT TERM /REST OF TODAY/...
SHOWERS AND STORMS SHOULD CONTINUE FOR MUCH OF THE DAY THROUGH
CENTRAL WEST VIRGINIA...WITH STATIONARY BOUNDARY THROUGH OHIO
SINKING SLIGHTLY SOUTH. ALTHOUGH QUIET NOW...SOUTHWESTERN VIRGINIA
AND EXTREME SOUTHERN WEST VIRGINIA GETTING SUNSHINE...AND WITH SPC
ROUGHLY HIGHLIGHTING THIS AREA FOR SLIGHT RISK...WOULD WANT TO KEEP
AN EYE ON THAT PART OF CWA FOR SEVERE. SPC MESO ANALYSIS SHOWING A
WEAK CAP RIGHT NOW THERE...BUT WITH 25 KTS OF 0-1KM SHEAR AND MORE
SUNSHINE...EXPECT THIS CAP TO GIVE WAY BY EARLY THIS AFTERNOON. FZL
LVL HIGH THOUGH AT 15 KFT PER RNK SOUNDING. FLASH FLOOD WATCH WAS
EXPANDED SLIGHTLY SOUTH...AND A FEW COUNTIES IN OHIO WERE ADDED
CONSIDERING BEST RAINS FELL THERE OVERNIGHT. LOCAL WRF SHOWING SOME
REDEVELOPMENT IN SOUTHEASTERN OHIO LATER THIS AFTERNOON. ONLY
CHANGES TO GRIDS WERE TO LOWER HIGHS JUST A FEW DEGREES.
HYDROLOGY...LOCALIZED RAINFALL AMOUNTS OF 2 TO 3 INCHES IN THE LAST
24 HOURS...PLUS THE ADDITIONAL INCH OR TWO IN SHOWERS AND
THUNDERSTORMS THIS MORNING HAS LEFT THE GROUND SATURATED IN MOST
AREAS. HAVE EXPANDED THE WATCH TO INCLUDE PORTIONS OF SOUTHEAST
OHIO...AND WEST CENTRAL AND SOUTHERN MOUNTAIN ZONES UNTIL 10 PM
TONIGHT. THESE AREAS RECEIVED MOST OF THE RAIN THIS MORNING.
ADDTIONAL RAINS CAN BE EXPECTED THIS AFTERNOON ALONG STATIONARY
FRONT AND SHORT WAVE MOVING THROUGH. ANY ADDITIONAL RAINS OF AN
INCH IN AN HOUR OR 1.5 INCHES IN THREE HOURS IN MOST PLACES IN THE
WATCH AREA COULD CAUSE FLOODING.
&&
.PREV DISCUSSION...
/ISSUED 626 AM EDT THU JUL 13 2006/
AVIATION...
UNSETTLED THROUGH THE DAY TODAY AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS OUR CWA. WITH VERY HIGH MOISTURE PRESENT...NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED THROUGH THE MORNING.
WITH THE ADDITION OF HEATING...THUNDERSTORM ACTIVITY WILL INCREASE
DURING THE LATE MORNING AND AFTERNOON HOURS. AS THE DISTURBANCE
PASSES BY...THE CONVECTION WILL BECOME MORE SCATTERED BY MID
AFTERNOON IN THE WEST...BUT CONTINUE IN EARNEST IN THE EAST.
ACTIVITY DIES DOWN CONSIDERABLY BY 00Z WITH THE LOSS OF
HEATING...ESPECIALLY IN THE WEST. GENERALLY EXPECT MVFR IN CEILINGS
AND VSBY THROUGH THURSDAY AFTERNOON...BRIEFLY IFR IN HEAVIER SHOWERS
AND THUNDERSTORMS. AFTER 00Z THURSDAY EVENING...BECOMING IFR TO LIFR
MOST LOCATIONS BY 06Z IN CEILINGS AND VSBY WITH FOG.
PREV DISCUSSION...
/ISSUED 406 AM EDT THU JUL 13 2006/
SHORT TERM /TODAY THROUGH FRIDAY/...
OUR AREA WILL REMAIN IN A VERY TROPICAL TYPE ATMOSPHERE TODAY WITH
UNUSUALLY HIGH PWS...AOA 2 INCHES. MODELS TARGETING A STRONG SHORT
WAVE...VERY EVIDENT ON WATER VAPOR IMAGERY OVER EXTREME WESTERN KY
AND WRN IND EARLY THIS MORNING...TO CROSS OUR CWA TODAY. THIS WILL
COMBINE WITH THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET MOVING
ACROSS THE AREA TO CONTINUE THE ALREADY NUMEROUS SHOWERS AND
THUNDERSTORMS ONGOING THIS EARLY MORNING. BOTH THE UPPER JET AND
SHORT WAVE...ALONG WITH THE DEEPEST MOISTURE...WILL MOVE EAST OF THE
CWA EARLY THIS EVENING...REDUCING THE CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY IN THE LOWLANDS AND WITH LOSS OF HEATING.
GIVEN THE JUICE AND DYNAMICS PRESENT FOR TODAY...ALONG WITH SOME
ALREADY HEALTHY RAINFALL AMOUNTS...HAVE GONE AHEAD AND POSTED A
FLASH FLOOD WATCH FOR THE NERN THIRD OF THE WV UNTIL 10 PM THIS
EVENING. THIS AREA TARGETED FOR ITS LOW FFG VALUES UNDER 2 INCHES IN
3 HRS. HELD OFF ON OTHER AREAS SINCE FFG VALUES ARE 2 TO 3 INCHES IN
3 HRS...BUT ALL AREAS WILL HAVE TO BE WATCHED. SCENARIO LOOKS LIKE
THIS. CURRENT EAST TO WEST ONGOING CONVECTION ACROSS THE CENTRAL
PART OF THE CWA WILL LIFT NEWD INTO NCENTRAL AND NERN AREAS LATER
THIS MORNING AS THE SHORT WAVE APPROACHES. ANOTHER GOOD SWATH OF
CONVECTION IS EXPECTED...ORIENTED MORE NORTH TO SOUTH...THIS
AFTERNOON AS THE SHORT WAVE CROSSES. THE FRONT ITSELF STAYS JUST
NORTH OF OUR CWA THROUGH FRIDAY AS THE UPPER TROUGH LIFTS OUT AND
HEIGHTS RISE. SO AFTER TODAY...WHILE CONVECTION TENDS TO GO MORE TO
A DIURNAL TREND...THE NORTH WILL STAND THE BEST CHANCE FOR SCATTERED
CONVECTION TONIGHT AND ESPECIALLY FRIDAY AFTERNOON. GONE WITH THE
MAV ON TEMPS THESE PERIODS.
LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
FRONTAL BOUNDARY STALLS AND EVENTUALLY DISSIPATES ACROSS REGION.
WITH MOISTURE LINGERING EXPECT THERE WILL BE SOME SCATTERED DIURNAL
SHOWERS/TSTORMS DURING THE AFTERNOON HOURS THROUGH EARLY NEXT WEEK.
FINALLY SOME IMPROVEMENT TUESDAY AND WEDNESDAY AS HIGH PRESSURE
BUILDS IN ACROSS THE AREA AT LEAST ACCORDING TO THE DGEX MODEL.
OTHER MODELS NOT SO OPTIMISTIC. WENT FAIRLY CLOSE TO GUIDANCE ON
TEMPS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ009>011-013>020-026>032-035>040-046-
047 UNTIL 10 PM THURSDAY.
OH...FLASH FLOOD WATCH FOR OHZ066-067-075-076 UNTIL 10 PM THURSDAY.
KY...NONE.
VA...NONE.
&&
SHORT TERM...KMHazardous weather outlook, Jul 13, 10:52 AM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1052 AM EDT THU JUL 13 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-141500- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 1052 AM EDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH CONTINUES THROUGH TONIGHT FOR PARTS OF CENTRAL AND NORTHERN WEST VIRGINIA AND SOUTHEASTERN OHIO. SHOWERS AND THUNDERSTORMS DEVELOPING IN A VERY MOIST AIRMASS HAVE THE POTENTIAL TO CAUSE FLOODING. EXTREME SOUTHERN WEST VIRGINIA AND SOUTHWESTERN VIRGINIA WILL BE MONITORED FOR STRONG THUNDERSTORMS LATE THIS MORNING AND AFTERNOON...WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS MAY CAUSE WATER PROBLEMS ON FRIDAY...WHERE HEAVY RAIN HAS ALREADY FALLEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND EARLY THIS EVENING.
In the hours before
Special weather statement, Jul 13, 9:44 AM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 944 AM EDT THU JUL 13 2006 WVZ015-131415- KANAWHA- 944 AM EDT THU JUL 13 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DUNBAR...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SOUTH CHARLESTON...COAL FORK AND CHARLESTON. WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 18
Special weather statement, Jul 13, 10:39 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1039 AM EDT THU JUL 13 2006 WVZ027-037-131530- CLAY-NICHOLAS- 1039 AM EDT THU JUL 13 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1039 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21 MILES WEST OF SUMMERSVILLE...OR ABOUT 10 MILES NORTHEAST OF MONTGOMERY...MOVING EAST AT 30 MPH. * THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 18
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:43 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more | 53 hr |
| Jul 13, 10:57 AM EDT | Flash Flood Warning | RLX | Webster | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.